Nevada, 2009Heavy Snow in Nevada, December 7 to 8, 2009
December 7 to 8, 2009 · NWS VEF · 2 events in 2 counties and zones
A Pacific storm system and associated cold front brought locally heavy snow and high winds to the Mojave Desert and southern Great Basin.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system and associated cold front brought locally heavy snow and high winds to the Mojave Desert and southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 6, 10:15 PM PST, 5 hours 45 minutes earlier.
Area forecast discussion, Dec 6, 10:15 PM PST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1015 PM PST SUN DEC 6 2009
SYNOPSIS...A COLD LOW PRESSURE SYSTEM WILL MOVE INTO NORTHERN
CALIFORNIA MONDAY. WIDESPREAD VALLEY RAIN...MOUNTAIN SNOW..AND GUSTY
WINDS WILL DEVELOP ACROSS MUCH OF THE AREA ON MONDAY THROUGH MONDAY
NIGHT. A SERIES OF STORMS WILL IMPACT THE REGION THROUGH THE
REMAINDER OF THE WEEK.
&&
.UPDATE...LOCALLY STRONG DOWNSLOPE WINDS IN THE LEE OF THE SOUTHERN
SIERRA HAVE DECREASED SUBSTANTIALLY OVER THE PAST 3 HOURS. WINDS IN
THE OWENS VALLEY AND DEATH VALLEY NATL. PARK HAVE EASED UP AS WELL.
HIGH WIND WARNING HAS BEEN ALLOWED TO EXPIRE...WHILE WIND ADVISORY
HAS BEEN CANCELLED. MODELS STILL SHOWING INGREDIENTS COMING TOGETHER
TOMORROW AFTERNOON AND EVENING FOR WIDESPREAD RAIN AND MOUNTAIN
SNOW. IF ANYTHING...MODELS ARE TAKING BRUNT OF HIGHER QPF VALUES
ACROSS CLARK...SAN BERNARDINO AND MOHAVE COUNTIES WITH LIGHTER
AMOUNTS FROM BISHOP EAST TO PIOCHE. TROUGH IS PROGRESSIVE WITH
MOISTURE/DYNAMICS QUICKLY SPREADING EAST INTO ARIZONA BETWEEN 10 PM
MONDAY EVENING AND 1 AM TUESDAY MORNING. NAM BURF SOUNDING SHOWS
SNOW LEVELS FALLING TO THE VALLEY FLOORS AROUND THIS TIME SO CAN NOT
RULE OUT SEE SOME LIGHT FLURRIES AROUND LAS VEGAS. ANOTHER COLD
NIGHT IN STORE TUESDAY NIGHT AS WE AWAIT THE ARRIVAL OF OUR NEXT
SYSTEM
&&
.AVIATION...FOR MCCARRAN...SIGNIFICANT CHANGE IN THE WEATHER IS
EXPECTED FOR MONDAY. CLOUD COVER WILL INCREASE TONIGHT AHEAD OF A
STRONG STORM DROPPING IN FROM THE NORTHWEST. BY MIDDAY MONDAY EXPECT
THE CEILINGS TO BE BELOW 5000 FT AND CONTINUE TO LOWER THROUGH THE
END OF THE 06Z TAF. CEILINGS COULD GO BELOW 3000 FT MONDAY EVENING
WITH WIDE SPREAD RAIN AROUND AND AT KLAS. THE LOCAL MOUNTAINS WILL
BE OBSCURED AND EXPERIENCE SNOWFALL DOWN TO ABOUT THE 3500 FT LEVEL
MONDAY AFTERNOON. CEILINGS AND VISIBILITY WILL QUICKLY IMPROVE AFTER
06Z TUESDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AN APPROACHING STORM SYSTEM FROM NORTHERN CALIFORNIA
WILL BRING WINTRY WEATHER TO AREA MONDAY. CEILINGS WILL DECREASE TO
THE 3000-5500 AGL FT LEVEL FROM THE WEST TO EAST AND BY 06Z TUESDAY
EVENING EXPECT WIDESPREAD CEILINGS BELOW 3000 FT AND MOUNTAIN
OBSCURATIONS. RAIN AND SNOW WILL BE WIDESPREAD AS WELL BY MONDAY
AFTERNOON WITH CEILINGS AND VISIBILITIES IFR IN MANY LOCATIONS.
CONDITIONS WILL IMPROVE FROM WEST TO EAST EARLY TUESDAY MORNING.
&&
...PREV DISCUSSION...302 PM PST SUN DEC 6 2009...
.SHORT TERM...AT THIS TIME THE STRONG LOW PRESSURE SYSTEM THAT WILL
BE THE MAIN FEATURE FOR WEATHER DURING THE NEXT 36 HOURS IS CENTERED
OVER THE PACIFIC NORTHWEST. SOUTHWEST WINDS AHEAD OF THE FRONT WILL
BE BREEZY ACROSS THE FORECAST AREA...WITH SOME LOCATIONS
EXPERIENCING STRONG GUSTY WINDS. A WIND ADVISORY IS IN PLACE FOR THE
WESTERN MOJAVE DESERT...DEATH VALLEY NATIONAL PARK...AND THE
SOUTHERN NEVADA MOUNTAINS FROM MONDAY AT 00Z TO 12Z. A HIGH WIND
WARNING IS IN PLACE FOR STRONG RIDGETOP WINDS ACROSS THE SOUTHERN
SIERRA NEVADA FROM 18Z SUNDAY TO 06Z MONDAY. WINDS ABOVE 4000 FEET
ARE EXPECTED TO BE THE STRONGEST WITH LOCATIONS ALONG THE SIERRA
CREST EXPERIENCING WINDS AS STRONG AS 80 MPH. GUSTY WINDS WILL BEGIN
TO SUBSIDE ACROSS THE HIGHER TERRAIN AND MOJAVE DESERT AS
PRECIPITATION MOVES INTO THE AREA. THE LOW PRESSURE SYSTEM WILL PULL
IN MOISTURE FROM THE PACIFIC OVER SOUTHERN CALIFORNIA AND SOUTHERN
NEVADA...WHICH WILL INITIATE PRECIPITATION FROM WEST TO EAST.
ALTHOUGH WIDESPREAD PRECIPITATION IS EXPECTED FROM MONDAY MORNING
THROUGH EARLY TUESDAY...THE BEST TIME PERIOD FOR SIGNIFICANT RAIN
AND SNOW WILL BE 21Z MONDAY TO 06Z TUESDAY. ELEVATIONS BELOW 3500
FEET CAN EXPECT MOSTLY RAIN ON MONDAY AND AS SNOW LEVELS LOWER TO
AROUND 2500 FEET OVERNIGHT...SOME LOCATIONS COULD EXPERIENCE A
RAIN/SNOW MIX OR LIGHT SNOW SHOWERS. MOST LOCATIONS ABOVE 5000 FEET
CAN EXPECT TO SEE SIGNIFICANT ACCUMULATIONS MONDAY NIGHT. THE WINTER
STORM WATCH HAS BEEN UPGRADED TO A WINTER STORM WARNING FOR MOST OF
THE FORECAST AREA THAT HAS TERRAIN ABOVE 4000 FEET. TUESDAY THE
STORM SYSTEM MOVES TO THE EAST...LEAVING THE CHANCES FOR RAIN AND
SNOW CONFINED TO MAINLY MOHAVE COUNTY. DRY NORTHWEST FLOW COMES IN
BEHIND THE STORM SYSTEM LEAVING THE AREA UNDER MOSTLY CLEAR SKIES.
.LONG TERM...THE START OF THE EXTENDED ON WEDNESDAY WILL SEE A BRIEF
REPRIEVE FROM THE ACTIVE WEATHER PATTERN AS A SHORT WAVE RIDGE SETS
UP OVER THE AREA. DECENT MODEL AGREEMENT ON HAVING A PACIFIC
WAVE MOVE THROUGH THURSDAY TO EARLY FRIDAY. BEING A SMALL WAVE FROM
THE PACIFIC MOST OF THE MOISTURE/QPF WILL BE DEPOSITED IN THE SIERRA
BUT WITH ENOUGH TO KEEP THE CLOUD COVER OVER THE AREA AND FOR
SOME VERY LIGHT PRECIPITATION AMOUNTS DOWN STREAM. SNOW LEVELS WILL
BE HIGH ENOUGH TO KEEP THE PRECIPITATION LIQUID IN THE VALLEYS.
ASIDE FORM THE SIERRA SNOW AMOUNTS SHOULD BE LIGHT AS WELL.
ANOTHER WAVE IS FORECAST TO COME THROUGH ON SATURDAY. MODELS DIFFER
IN STRENGTH AND DEPTH OF THIS ONE BUT ALL AGREE MOST OF THE ACTIVITY
WILL BE IN THE NORTH PART OF THE CWA. THIS ONE I HAVE LOWER
CONFIDENCE IN DUE TO IT BEING TOWARDS THE END OF THE EXTENDED AND
ITS FORECASTED SHALLOW NATURE. AS WITH THE PREVIOUS SYSTEM ON
THURSDAY/FRIDAY THIS ONE WILL HAVE SNOW LEVELS ALSO HIGH ENOUGH TO
KEEP ANY SNOW IN THE HIGHER ELEVATIONS AND PRECIPITATION TOTALS LOW.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 4 AM PST MONDAY FOR NVZ018-019.
WINTER STORM WARNING FROM 10 AM MONDAY TO 4 AM PST TUESDAY FOR
NVZ014-015-018-019.
AZ...WINTER STORM WARNING FROM 11 AM MONDAY TO 5 AM MST TUESDAY FOR
AZZ001-003.
CA...WIND ADVISORY UNTIL 4 AM PST MONDAY FOR CAZ523.
WINTER STORM WARNING FROM 10 AM MONDAY TO 4 AM PST TUESDAY FOR
CAZ522-524.
WINTER STORM WARNING FROM 4 AM TO 10 PM PST MONDAY FOR CAZ519-
521.
HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ519.
&&
PIERCE/LINDAMAN/JACQUES
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Dec 6, 3:36 PM PST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
336 PM PST SUN DEC 6 2009
AZZ001>003-036-CAZ519>527-NVZ014>022-071445-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
336 PM PST SUN DEC 6 2009 /436 PM MST SUN DEC 6 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WINDS WILL DEVELOP ACROSS THE SOUTHERN SIERRA...THE MOJAVE
DESERT...AND THE SOUTHERN NEVADA MOUNTAINS THIS AFTERNOON AND
TONIGHT AHEAD OF A STRONG STORM DROPPING INTO NORTHERN CALIFORNIA.
A HIGH WIND WARNING IS IN EFFECT FOR THE SOUTHERN SIERRA THROUGH
10 PM PST. A WIND ADVISORY IS ALSO IN EFFECT FOR THE SOUTHERN
NEVADA MOUNTAINS...DEATH VALLEY NATIONAL PARK...AND THE WESTERN
MOJAVE DESERT FROM 4 PM PST UNTIL 4 AM PST TUESDAY. SEE THE LATEST
WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WIDESPREAD RAIN AND SNOW WILL DEVELOP ACROSS THE ENTIRE REGION
MONDAY THROUGH MONDAY NIGHT THEN PRECIPITATION WILL DIMINISH FROM
WEST TO EAST LATE MONDAY NIGHT AND TUESDAY MORNING. HEAVY SNOW IS
EXPECTED IN THE MOUNTAINS ABOVE 4000 FEET. AREAS OF STRONG WINDS
WILL ALSO OCCUR OVER THE SOUTHERN HALF OF THE REGION MONDAY AND
MONDAY NIGHT. A WINTER STORM WARNING IS IS IN EFFECT FOR ALL
ELEVATIONS ABOVE 4000 FEET WITHIN THE FORECAST AREA MONDAY MORNING
THROUGH LATE MONDAY NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE
FOR DETAILS. A BREAK BETWEEN SYSTEMS IS EXPECTED TUESDAY AND
WEDNESDAY BEFORE ANOTHER PACIFIC STORM MOVES INLAND AND BRINGS THE
POTENTIAL FOR WIDESPREAD RAIN AND SNOW TO THE REGION THURSDAY AND
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
LINDAMAN
Heavy Snow, Spring Mountains
- When
- December 7, 4:00 AM PST to December 8, 1:00 AM PST
- Where
- Spring Mountains forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- COOP Observer
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
Fourteen inches of snow fell at Mount Charleston (7600'). In addition, two hikers were stranded at the summit of Turtlehead Peak nearby. One suffered minor injuries (indirect) in a fall.
Heavy Snow, Esmeralda/Central Nye
- When
- December 7, 8:00 AM PST to 8:00 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
The Esmeralda County Sheriff's Office estimated 6 inches of snow in Goldfield.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Nebraska, December 7 to 9, 20093 deaths · 60 events
- Blizzard and Heavy Snow in Arizona, December 7 to 8, 20092 deaths · 10 injured · $435,000 · 68 kt wind · 19 events
- High Wind and Winter Weather in Texas, December 7 to 8, 200922 injured · $2.0 million · 63 kt wind · 29 events
- Winter Weather in Texas, December 7, 20091 death · 10 events
- Winter Weather in New York, December 7, 20091 death · $7,000 · 1 event
- Heavy Snow in Iowa, December 7 to 9, 2009$430,000 · 44 events
- Flash Flooding and Flood in Louisiana, December 7 to 8, 2009$2.0 million · 6 events
- Blizzard and Winter Storm in Arizona, December 7 to 8, 2009$1.2 million · 65 kt wind · 10 events
- Damaging Winds and Strong Wind in Arizona, December 7, 2009$385,000 · 70 kt wind · 12 events
- Heavy Snow and High Wind in California, December 7 to 8, 2009$140,000 · 63 kt wind · 10 events
- Winter Storm in Nebraska, December 7 to 9, 200924 events
- Winter Storm in Iowa, December 7 to 9, 200921 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199610, 199611.